Communications in Mathematical Physics

, Volume 80, Issue 2, pp 271–300 | Cite as

The boost problem in general relativity

  • D. Christodoulou
  • N. O'Murchadha


We show that any asymptotically flat initial data for the Einstein field equations have a development which includes complete spacelike surfaces boosted relative to the initial surface. Furthermore, the asymptotic fall off is preserved along these boosted surfaces and there exists a global system of harmonic coordinates on such a development. We also extend former results on global solutions of the constraint equations. By virtue of this extension, the constraint and evolution parts of the problem fit together exactly. Several theorems are given which concern the behaviour in the large of general classes of linear and quasilinear differential systems. This paper contains in addition a systematic exposition of the functional spaces employed.


Neural Network Initial Data Nonlinear Dynamics Field Equation Constraint Equation 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Lichnerowicz, A.: Problèmes globaux en mécanique relativiste. Paris: Hermann 1939;Google Scholar
  2. 1a.
    Lichnerowicz, A.: J. Math. Pur. Appl.23, 37–63 (1944)Google Scholar
  3. 2.
    Choquet-Bruhat, Y.: Acta Math.88, 144–255 (1952) See also: Choquet-Bruhat, Y.: “Cauchy Problem”. In: Gravitation; An introduction to current research. Witten, L. (ed.). New York: John Wiley 1962Google Scholar
  4. 3.
    Choquet-Bruhat, Y.: Ann. Inst. Henri Poincaré8, 327–338 (1968)Google Scholar
  5. 3a.
    Choquet-Bruhat, Y.: C.R. Acad. Sci. Paris272, 386–388 (1971)Google Scholar
  6. 3b.
    Choquet-Bruhat, Y.: G.R.G.1, 359–362 (1971)Google Scholar
  7. 4.
    Leray, J.: Hyperbolic differential equations. Institute for Advanced Study, Notes (1953)Google Scholar
  8. 5.
    Dionne, P.: J. Anal. Math. Jerusalem10, 1–90 (1962)Google Scholar
  9. 6.
    Choquet-Bruhat, Y., Geroch, R.: Commun. Math. Phys.14, 329–335 (1969)Google Scholar
  10. 7.
    Fischer, A., Marsden, J.: Commun. Math. Phys.28, 1–38 (1972)Google Scholar
  11. 8.
    Hughes, T., Kato, T., Marsden, J.: Arch. Ration. Mech. Anal.63, 273–294 (1977)Google Scholar
  12. 9.
    York, J.: Phys. Rev. Lett.26, 1656–1658 (1971)Google Scholar
  13. 9a.
    York, J.: Phys. Rev. Lett.28, 1082–1085 (1972)Google Scholar
  14. 9b.
    York, J.: J. Math. Phys.14, 456–464 (1973)Google Scholar
  15. 10.
    O'Murchadha, N., York, J.: Phys. Rev. D10, 428–436 (1974)Google Scholar
  16. 11.
    Choquet-Bruhat, Y.: G.R.G.5, 49–60 (1974)Google Scholar
  17. 12.
    Cantor, M.: Commun. Math. Phys.57, 83–96 (1977)Google Scholar
  18. 13.
    Cantor, M.: J. Math. Phys.20, 1741–1744 (1979)Google Scholar
  19. 14.
    Chaljub-Simon, A., Choquet-Bruhat, Y.: C.R. Acad. Sci. Paris286, 917–920 (1978)Google Scholar
  20. 14a.
    Chaljub-Simon, A., Choquet-Bruhat, Y.: Global solutions of the Lichnerowicz equation in general relativity on an asymptotically euclidean complete manifold. Preprint (1979)Google Scholar
  21. 15.
    Hawking, S., Ellis, G.: The large scale structure of spacetime. Cambridge: Cambridge University Press 1973Google Scholar
  22. 16.
    Sommers, P.: J. Math. Phys.19, 542–554 (1978)Google Scholar
  23. 17.
    Ashtekhar, A., Hansen, R.: J. Math. Phys.19, 1542–1566 (1978)Google Scholar
  24. 18.
    Persides, S.: J. Math. Phys.21, 135–151 (1980)Google Scholar
  25. 19.
    O'Murchadha, N.: Preprint (1978)Google Scholar
  26. 20.
    Adams, R.: Sobolev spaces. New York: Academic Press 1975Google Scholar
  27. 21.
    Choquet-Bruhat, Y., Christodoulou, D.: Elliptic systems in Hilbert spaces on manifolds which are euclidean at infinity. Acta Math. (to appear)Google Scholar
  28. 21a.
    Choquet-Bruhat, Y., Christodoulou, D.: C.R. Acad. Sci. Paris290, 781–785 (1980)Google Scholar
  29. 22.
    Christodoulou, D.: The boost problem for weakly coupled quasilinear hyperbolic systems of the second order. J. Math. Pur. Appl. (to appear)Google Scholar
  30. 22a.
    Christodoulou, D.: C.R. Acad. Sci. Paris290, 641–644 (1980)Google Scholar
  31. 23.
    Cantor, M.: Compositio Math.38, Fasc. 1, 3–35 (1979)Google Scholar
  32. 24.
    McOwen, R.: Commun. Pure Appl. Math.32, 783–795 (1979)Google Scholar
  33. 25.
    Choquet, G., Choquet-Bruhat, Y.: C.R. Acad. Sci. Paris287, 1047–1049 (1978)Google Scholar
  34. 26.
    Gilbarg, D., Trudinger, N.S.: “Elliptic partial differential equations of second order”, Heidelberg: Springer 1977Google Scholar
  35. 27.
    Choquet-Bruhat, Y., DeWitt-Morette, C., Dillard-Bleick, M.: Analysis manifolds and physics. Amsterdam: North Holland 1977Google Scholar
  36. 28.
    Arnowitt, R., Deser, S., Misner, C.: In: Gravitation; An introduction to current research. Witten, L. (ed.). New York: John Wiley 1962Google Scholar

Copyright information

© Springer-Verlag 1981

Authors and Affiliations

  • D. Christodoulou
    • 1
  • N. O'Murchadha
    • 2
  1. 1.Max-Planck-Institut für Physik und Astrophysik, Institut für AstrophysikGarching bei MünchenGermany
  2. 2.Physics DepartmentUniversity CollegeCorkIreland

Personalised recommendations